I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Life after prostate cancer

User
Posted 26 Jan 2019 at 23:47

I am 68years old my husband's 69years old and we've been married 42years and love him very much he is recovering from early  stage prostate cancer he had 6months  hormone treatment and  3 weeks radiotherapy which he finished beginning of Dec but it has left him very tired weak and depressed  and I am finding his depression  is pulling me down too I have tried antidepressants but that make me feel unwell and need to be alert and be there for him. we are both starting the gym so I hope this will help us both, 

User
Posted 27 Jan 2019 at 02:17
Hi Sheila,

Sorry you join us due to your husband's PCa and side affects that his treatment is causing you both.

Unfortunately, side affects for a man on HT in particular, can vary in type and intensity from one individual to another and indeed there are potentially other side affects that you do not mention. Certainly, almost all men experience premature tiredness and less frequently mood changes and depression. It sometimes happens that after a few months the body becomes accustomed to HT which is just as well because some men continue to have HT for anything up to about 3 years following RT and for others whose cancer is more advanced continue with it until or unless it no longer works for them. So you need to know for how long, if at all, HT is planned to continue. When HT is stopped testosterone gradually increases and over time the tiredness becomes less. RT does of course add to the side affects as the body struggles to repair itself from the collateral damage to good cells caused by radiation.

Unfortunately, you have been impacted by the changes in your husband and your situation has not been improved despite having tried antidepressants. Perhaps it is worth giving the Nurses on this site or McMillan Nurses a ring regarding counseling. However, it does seem that if your husband's depression could be lifted, this would make things easier for you. He may have concerns that he has not told you about such as for example his sexual function. If he has not already done so, I would suggest he sees his GP and it could also be helpful to speak with the Special PCa nurses on this site who are familiar with these situations. Sometimes it becomes necessary to find other ways for a couple to show intimacy if the man cannot perform as before treatment which is often the case.

I think the idea of going to the gym together is a good one as long as you both don't try to do too much. I continued to play short tennis whilst on HT, although I did sit out more games. The facility was not available to me during RT so I concentrated on doing long walks. Some men still fit in RT during their work day. I am sure it helps mitigate against the affects of HT/RT if a man can stay fit even if it takes some effort.

Barry
User
Posted 26 Feb 2019 at 01:37

Hello thank you Dave and Barry for your help and support , my husband Terry has finished his treatment and PSA levels are normal the doctor has put him on vitamin D as his levels are a bit low , he is still very tired and weak seems a bit more forgetful lately I’m hoping this is just part of the side effects from the treatment and fatigue , he says he’s ok just tired and to stop worrying, i must admit i do worry 😊 ,we have started the gym so that should beniefit us both  we are off to Rome in a few weeks and then to Australia in May for 3months catch up with friends and family so a bit of sunshine should do us both good ... Sheila

Edited by member 26 Feb 2019 at 01:51  | Reason: Not specified

Show Most Thanked Posts
User
Posted 27 Jan 2019 at 01:10
Hello Sheila,

I hope that your husbands treatment works out for you both.

It can be difficult to be continually strong and positive and keeping getting on with "IT", whatever "IT" is when you might be struggling within.

Have you talked to anyone about how the situation is affecting you? Family, friends, your GP?

Gym should help you both with the positive endorphins etc.

Maybe, consider talking to someone to get support for YOU?

kind regards

dave

Do all you can to help yourself, then make the best of your time. :-)
User
Posted 27 Jan 2019 at 02:17
Hi Sheila,

Sorry you join us due to your husband's PCa and side affects that his treatment is causing you both.

Unfortunately, side affects for a man on HT in particular, can vary in type and intensity from one individual to another and indeed there are potentially other side affects that you do not mention. Certainly, almost all men experience premature tiredness and less frequently mood changes and depression. It sometimes happens that after a few months the body becomes accustomed to HT which is just as well because some men continue to have HT for anything up to about 3 years following RT and for others whose cancer is more advanced continue with it until or unless it no longer works for them. So you need to know for how long, if at all, HT is planned to continue. When HT is stopped testosterone gradually increases and over time the tiredness becomes less. RT does of course add to the side affects as the body struggles to repair itself from the collateral damage to good cells caused by radiation.

Unfortunately, you have been impacted by the changes in your husband and your situation has not been improved despite having tried antidepressants. Perhaps it is worth giving the Nurses on this site or McMillan Nurses a ring regarding counseling. However, it does seem that if your husband's depression could be lifted, this would make things easier for you. He may have concerns that he has not told you about such as for example his sexual function. If he has not already done so, I would suggest he sees his GP and it could also be helpful to speak with the Special PCa nurses on this site who are familiar with these situations. Sometimes it becomes necessary to find other ways for a couple to show intimacy if the man cannot perform as before treatment which is often the case.

I think the idea of going to the gym together is a good one as long as you both don't try to do too much. I continued to play short tennis whilst on HT, although I did sit out more games. The facility was not available to me during RT so I concentrated on doing long walks. Some men still fit in RT during their work day. I am sure it helps mitigate against the affects of HT/RT if a man can stay fit even if it takes some effort.

Barry
User
Posted 26 Feb 2019 at 01:37

Hello thank you Dave and Barry for your help and support , my husband Terry has finished his treatment and PSA levels are normal the doctor has put him on vitamin D as his levels are a bit low , he is still very tired and weak seems a bit more forgetful lately I’m hoping this is just part of the side effects from the treatment and fatigue , he says he’s ok just tired and to stop worrying, i must admit i do worry 😊 ,we have started the gym so that should beniefit us both  we are off to Rome in a few weeks and then to Australia in May for 3months catch up with friends and family so a bit of sunshine should do us both good ... Sheila

Edited by member 26 Feb 2019 at 01:51  | Reason: Not specified

 
Forum Jump  
©2020 Prostate Cancer UK